NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which measure is appropriate for a patient with a fever who feels hot and uncomfortable?

  1. AExtra blankets to make the patient sweat it out
  2. BRestricting fluids so the patient sweats less during the fever
  3. CLight bedclothes, plenty of fluids and a prescribed antipyretic
  4. DAn ice bath until the patient shivers
2.Nursing fundamentalsHard

A patient with suspected pulmonary tuberculosis has to go to the X-ray department. What is correct?

  1. AThe patient cannot leave the room under any circumstances
  2. BThe patient wears a surgical mask during transport
  3. CNo precautions are needed outside the ward
  4. DThe patient wears a respirator and staff wear nothing
3.Infection control & patient safetyMedium

Why are blood cultures usually taken from two separate venipuncture sites?

  1. ABecause each site tests a different antibiotic
  2. BTo make the results come back faster from the laboratory
  3. CTo help tell a true infection from skin contamination
  4. DTo reduce the total amount of blood taken
4.Infection control & patient safetyHard

A nurse has worked three long shifts in a row and feels exhausted. The manager asks the nurse to stay for another shift. What is the most appropriate response?

  1. AAgree without telling anyone about the fatigue
  2. BExplain that fatigue would make care unsafe and decline the extra shift
  3. CAgree, but skip the independent medication checks to save energy on the shift
  4. DAgree and drink extra coffee to stay alert
5.Prioritization & delegationMedium

A patient with heart failure gained 2 kg (about 4 lb) since yesterday and is more breathless when lying down. What should the nurse do first?

  1. ARecord the weight on the chart and recheck it at the next weekly weigh-in
  2. BLay the patient flat to help them breathe more easily
  3. CEncourage extra fluids to correct the weight change
  4. DAssess the lungs, oxygen saturation and swelling, then inform the provider
6.Prioritization & delegationHard

Four stable patients need routine morning care. To reduce the spread of infection, which patient should the nurse visit first?

  1. AA patient with influenza on droplet precautions
  2. BA patient with an MRSA wound infection
  3. CA patient with neutropenia after chemotherapy
  4. DA patient with C. difficile diarrhea
7.Clinical nursingMedium

Which side effects are common after high doses of salbutamol (albuterol)?

  1. ABradycardia and drowsiness
  2. BConstipation and urinary retention
  3. CTremor and a fast heart rate
  4. DHair loss and weight gain
8.Clinical nursingHard

A patient with hyperkalaemia is given IV insulin with glucose. What is the purpose, and what must be monitored?

  1. ATo treat hidden diabetes; HbA1c must be checked daily
  2. BTo remove potassium from the body; urine output must be stopped for a time
  3. CTo shift potassium into cells; blood glucose must be monitored for hypoglycaemia
  4. DTo protect the heart muscle directly; the patient must be kept nil by mouth
9.Lab values & electrolytesMedium

A healthy woman at 28 weeks of pregnancy has a mildly lower hemoglobin than before pregnancy, with a normal MCV and ferritin. What is the most likely explanation?

  1. APlasma volume rises more than red cell mass, diluting the blood
  2. BIron is being lost through the kidneys during the pregnancy
  3. CPregnancy hormones stop the bone marrow from making red cells
  4. DThe fetus is destroying the mother's red cells in the circulation
10.Lab values & electrolytesHard

A patient with ongoing hemolytic anemia has an HbA1c of 4.6%, but home glucose readings are often 180–220 mg/dL (10–12 mmol/L). What best explains the gap?

  1. AHemolysis makes the HbA1c test read too high
  2. BThe patient has true, well-controlled diabetes
  3. CShort red cell life span lowers the HbA1c falsely
  4. DThe home glucose meter is reading falsely high
11.PharmacologyMedium

When does oseltamivir give the most benefit in influenza?

  1. AOnly after a bacterial pneumonia has developed
  2. BWhen started within 48 hours of the first symptoms
  3. COnly after symptoms have lasted at least one week
  4. DAt any time, as the timing makes no difference
12.PharmacologyHard

Carboprost is a prostaglandin used for postpartum haemorrhage. In which woman should it be avoided?

  1. AA woman who is breastfeeding
  2. BA woman with iron deficiency anaemia
  3. CA woman with asthma
  4. DA woman who had a vaginal birth
13.Med-surg: cardiovascular & respiratoryMedium

A patient has episodes of severe headache, sweating and palpitations with very high blood pressure. Which rare cause should be considered?

  1. APhaeochromocytoma
  2. BAortic stenosis
  3. CAsthma
  4. DStable angina
14.Med-surg: cardiovascular & respiratoryHard

Three days after an MI, a patient faints on the commode while straining hard to open the bowels. The heart rate was 42/min at the time. What is the most likely mechanism?

  1. AA new pulmonary embolism
  2. BLow blood glucose from fasting
  3. CA vagal response to straining
  4. DAn allergic reaction to the commode
15.Med-surg: neuro, endocrine & renalMedium

Why should antiepileptic drugs not be stopped suddenly?

  1. AStopping them suddenly causes a dangerous rise in blood pressure
  2. BThe drugs build up in the body and become toxic after stopping
  3. CStopping them suddenly causes permanent damage to the liver and kidneys
  4. DSudden withdrawal can trigger seizures, including status epilepticus
16.Med-surg: neuro, endocrine & renalHard

A 66-year-old smoker has had two episodes of painless red urine. Urine cultures are negative. Which plan is most appropriate?

  1. AAdvise more fluids and review in a year
  2. BUrgent referral for cystoscopy and imaging
  3. CAnother course of antibiotics for a UTI
  4. DReassure him, because the blood has stopped
17.Med-surg: GI, perioperative & oncologyMedium

A patient takes co-codamol at home (a combination tablet sold under different names in different countries). Why should the nurse check this before giving regular paracetamol (acetaminophen)?

  1. ACo-codamol stops paracetamol from working
  2. BIt already contains paracetamol, so overdose could occur
  3. CParacetamol and codeine cause a severe allergic reaction when combined
  4. DCo-codamol must be stopped a week before any paracetamol
18.Med-surg: GI, perioperative & oncologyHard

During a nerve block, a patient reports a metallic taste and ringing in the ears, then has a seizure. Besides calling for help and supporting the airway, which specific treatment is given?

  1. AIV dantrolene
  2. BIV lipid emulsion
  3. CIV naloxone
  4. DIV glucose 50%
19.Maternity & obstetric nursingMedium

Which findings are typical of placental abruption?

  1. AAbdominal pain, a firm or rigid uterus and dark red bleeding
  2. BItching of the palms and soles
  3. CPainless bright red bleeding with a soft, relaxed, non-tender uterus
  4. DLeaking clear fluid without contractions
20.Maternity & obstetric nursingHard

A woman with postpartum psychosis is being admitted with her baby to a mother and baby unit. Which statement is accurate?

  1. AIt only occurs in women who were depressed in pregnancy
  2. BIt is an emergency that usually starts within two weeks
  3. CIt usually begins several months or years after the birth
  4. DIt is the same as the baby blues and resolves without treatment
21.Pediatric nursingMedium

Which nursing action is correct for a newborn receiving phototherapy?

  1. AApply a moisturising lotion to the skin before each session to prevent drying under the lights
  2. BCover the eyes, expose as much skin as possible and monitor temperature and hydration
  3. CStop feeds during phototherapy so that bilirubin falls faster
  4. DKeep the baby fully dressed under the lights to prevent heat loss
22.Pediatric nursingHard

A formula-fed infant is diagnosed with cow's milk protein allergy. Which formula is usually advised?

  1. AAn extensively hydrolysed formula
  2. BA lactose-free cow's milk formula
  3. CA goat's milk formula
  4. DA rice milk drink fortified with calcium
23.Mental health nursingMedium

A patient lies awake in bed for hours worrying about not sleeping. Which stimulus control advice is correct?

  1. ALook at the clock often to check how much sleep is being lost
  2. BStay in bed and watch television or use a phone until sleep finally comes
  3. CIf still awake after about 20 minutes, get up, do something calm and return when sleepy
  4. DDo vigorous exercise in the bedroom until tired enough to fall asleep straight away
24.Mental health nursingHard

A patient says, "I don't have a drinking problem. I only drink at weekends, like everyone else." He drinks heavily every weekend. Which approach fits his stage of change best?

  1. ARefer him straight to a residential detox programme
  2. BHelp him set a quit date for next week
  3. COffer non-judgemental information and explore how drinking affects his life
  4. DDiscuss detailed strategies to prevent a relapse after he has stopped drinking
25.Nursing math & unit conversionsMedium
39.374 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 39.374 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

39.374 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
1 tsp · 4/day · 14 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tsp of an oral suspension every 6 hours for 14 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1 tspevery 6 hours14 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 33 kg is prescribed 10 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

33 kg10 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
40 mg/1 mLV = ? mL

A child weighing 12 kg is prescribed 20 mg/kg per dose of an oral suspension that contains 40 mg in 1 mL. What volume V do you give?

12 kg20 mg/kg40 mg/1 mL
V = mL
29.IV infusion ratesMedium
V = ?15 gtt/mL35 gtt/min6 h

A drip runs at 35 gtt/min through a set of 15 gtt/mL. How many millilitres V does the patient receive in 6 hours?

35 gtt/min15 gtt/mL6 h
V = mL
30.IV infusion ratesHard
300 mL20 gtt/mL28 gtt/mint = ? h

A drip runs at 28 gtt/min through a set of 20 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

28 gtt/min20 gtt/mL300 mL
t = h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 97 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 97 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg97 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h53 kg10 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 10 mcg/kg/min for a patient who weighs 53 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL10 mcg/kg/min53 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk240 mLtea200 mLjuice150 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 50 mLurine425 mLurine375 mLurine175 mLurine150 mLwound drain140 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 78 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

78 kg12 hurine: 425 mLurine: 375 mLurine: 175 mLurine: 150 mLwound drain: 140 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 50 mL/hstart 08:00ttotal​ = ? h80 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 08:00 at 80 mL/h. After 3 hours the rate is changed to 50 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 3 h50 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 99% on room air, blood pressure 142/86 mmHg, pulse 58/min, alert, temperature 38.8 °C. What is the NEWS2 total score?

RR 28SpO₂ 99%airSBP 142HR 58AT 38.8 °C
NEWS2 =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: rarely moist; activity: walks occasionally; mobility: no limitation; nutrition: adequate; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium
pH7.357.457.22PaCO₂mmHg354561HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.22, PaCO₂ 61 mmHg (8.1 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.22PaCO₂ 61 mmHg (8.1 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 143, Cl⁻ 109, HCO₃⁻ 15 mmol/L and albumin 38 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 143 mmol/LCl⁻ 109 mmol/LHCO₃⁻ 15 mmol/Lalbumin 38 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIfirst-degree AV blockthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2first-degree AV block
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: C · Light bedclothes, plenty of fluids and a prescribed antipyretic

Why this is the answer

Light clothing, fluids and antipyretics such as paracetamol (acetaminophen) increase comfort and replace fluid lost through sweating. Very cold sponging causes shivering, which produces heat.

Answer

C · Light bedclothes, plenty of fluids and a prescribed antipyretic
2.Nursing fundamentals

Answer: B · The patient wears a surgical mask during transport

Why this is the answer

When an airborne-precaution patient must leave the room, they wear a surgical mask to contain respiratory secretions. Staff in close contact still wear respirators as per policy, and the receiving department is informed.

Answer

B · The patient wears a surgical mask during transport
3.Infection control & patient safety

Answer: C · To help tell a true infection from skin contamination

Why this is the answer

If the same organism grows from both sets, it is more likely to be a true bloodstream infection. Growth in only one set may be contamination from the skin.

Answer

C · To help tell a true infection from skin contamination
4.Infection control & patient safety

Answer: B · Explain that fatigue would make care unsafe and decline the extra shift

Why this is the answer

Long hours and fatigue increase errors and injuries. Nurses have a professional responsibility to judge whether they are fit to work safely and to say so clearly.

Answer

B · Explain that fatigue would make care unsafe and decline the extra shift
5.Prioritization & delegation

Answer: D · Assess the lungs, oxygen saturation and swelling, then inform the provider

Why this is the answer

A rapid weight gain with orthopnea suggests fluid overload and worsening heart failure. The nurse assesses breathing and fluid status and informs the provider, who may adjust the diuretic.

Answer

D · Assess the lungs, oxygen saturation and swelling, then inform the provider
6.Prioritization & delegation

Answer: C · A patient with neutropenia after chemotherapy

Why this is the answer

When urgency is equal, the nurse cares for the most vulnerable patient first and patients with transmissible infections last. This lowers the risk of carrying organisms to an immunocompromised patient.

Answer

C · A patient with neutropenia after chemotherapy
7.Clinical nursing

Answer: C · Tremor and a fast heart rate

Why this is the answer

Salbutamol is a beta2-agonist and can cause tremor, tachycardia and palpitations. High doses can also lower serum potassium.

Answer

C · Tremor and a fast heart rate
8.Clinical nursing

Answer: C · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia

Why this is the answer

Insulin drives potassium into cells, temporarily lowering serum levels. Glucose is given to prevent hypoglycaemia, but glucose monitoring is still needed for several hours.

Answer

C · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia
9.Lab values & electrolytes

Answer: A · Plasma volume rises more than red cell mass, diluting the blood

Why this is the answer

In pregnancy, plasma volume increases by more than red cell mass, so the hemoglobin falls slightly (physiologic or dilutional anemia). Iron deficiency is still common in pregnancy and is checked with the MCV and ferritin.Checked against: Anemia · StatPearls (NCBI Bookshelf) (2026)

Answer

A · Plasma volume rises more than red cell mass, diluting the blood
10.Lab values & electrolytes

Answer: C · Short red cell life span lowers the HbA1c falsely

Why this is the answer

HbA1c reflects glucose attached to hemoglobin over the red cell life span. In hemolysis, red cells are younger and have less time to bind glucose, so HbA1c is falsely low. Glucose monitoring or other markers are used instead.Checked against: The A1C Test & Diabetes · NIDDK (NIH) (2018); Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

C · Short red cell life span lowers the HbA1c falsely
11.Pharmacology

Answer: B · When started within 48 hours of the first symptoms

Why this is the answer

Neuraminidase inhibitors work best early, while the virus is multiplying. Started within 48 hours, they shorten illness; in high-risk or hospitalised patients they may still be given later.

Answer

B · When started within 48 hours of the first symptoms
12.Pharmacology

Answer: C · A woman with asthma

Why this is the answer

Carboprost is a PGF2-alpha analogue that can cause bronchospasm. Oxytocin is first-line, and carboprost is avoided in asthma.

Answer

C · A woman with asthma
13.Med-surg: cardiovascular & respiratory

Answer: A · Phaeochromocytoma

Why this is the answer

Phaeochromocytoma is a catecholamine-secreting tumour, usually of the adrenal medulla. Classic features are paroxysmal headache, sweating, palpitations and hypertension. It is diagnosed with plasma or urine metanephrines.

Answer

A · Phaeochromocytoma
14.Med-surg: cardiovascular & respiratory

Answer: C · A vagal response to straining

Why this is the answer

Straining (the Valsalva manoeuvre) can cause a vagal bradycardia and a fall in cardiac output, leading to syncope. After an MI, stool softeners, adequate fluids and avoiding straining are advised. The event is still reported and the patient assessed for arrhythmia or ischaemia.

Answer

C · A vagal response to straining
15.Med-surg: neuro, endocrine & renal

Answer: D · Sudden withdrawal can trigger seizures, including status epilepticus

Why this is the answer

Stopping antiepileptics abruptly can cause rebound seizures, which may be prolonged. Changes are made gradually under medical supervision, and missed doses should be avoided.

Answer

D · Sudden withdrawal can trigger seizures, including status epilepticus
16.Med-surg: neuro, endocrine & renal

Answer: B · Urgent referral for cystoscopy and imaging

Why this is the answer

Painless visible haematuria in an older smoker, with no infection, must be investigated urgently for bladder or kidney cancer. Intermittent bleeding does not mean the cause has gone.

Answer

B · Urgent referral for cystoscopy and imaging
17.Med-surg: GI, perioperative & oncology

Answer: B · It already contains paracetamol, so overdose could occur

Why this is the answer

Co-codamol combines codeine and paracetamol. Giving extra paracetamol can exceed the maximum daily dose and cause liver damage, so all sources of paracetamol are counted.

Answer

B · It already contains paracetamol, so overdose could occur
18.Med-surg: GI, perioperative & oncology

Answer: B · IV lipid emulsion

Why this is the answer

These are signs of local anaesthetic systemic toxicity. The injection is stopped, help is called, the airway is secured and seizures are treated. IV lipid emulsion is the specific treatment, especially if the circulation is affected.

Answer

B · IV lipid emulsion
19.Maternity & obstetric nursing

Answer: A · Abdominal pain, a firm or rigid uterus and dark red bleeding

Why this is the answer

Abruption causes pain, uterine tenderness and rigidity, and dark bleeding. The bleeding can be hidden behind the placenta, so blood loss may be much larger than what is visible.

Answer

A · Abdominal pain, a firm or rigid uterus and dark red bleeding
20.Maternity & obstetric nursing

Answer: B · It is an emergency that usually starts within two weeks

Why this is the answer

Postpartum psychosis is rare but serious, typically starting suddenly within the first two weeks with mania, confusion, hallucinations or delusions. Bipolar disorder is a major risk factor. Urgent treatment is needed to keep mother and baby safe.

Answer

B · It is an emergency that usually starts within two weeks
21.Pediatric nursing

Answer: B · Cover the eyes, expose as much skin as possible and monitor temperature and hydration

Why this is the answer

Phototherapy works on bilirubin in the skin, so maximal skin should be exposed while the eyes are shielded. Babies can lose extra fluid and become too warm or cold, so temperature, hydration and feeding are monitored; lotions can cause burns.

Answer

B · Cover the eyes, expose as much skin as possible and monitor temperature and hydration
22.Pediatric nursing

Answer: A · An extensively hydrolysed formula

Why this is the answer

Extensively hydrolysed formulas contain milk proteins broken into small pieces that rarely trigger allergy; amino acid formulas are used for severe cases. Lactose-free formula still contains cow's milk protein, goat's milk proteins cross-react, and rice milk is unsuitable for infants.

Answer

A · An extensively hydrolysed formula
23.Mental health nursing

Answer: C · If still awake after about 20 minutes, get up, do something calm and return when sleepy

Why this is the answer

Stimulus control strengthens the bed as a cue for sleep. Getting up when unable to sleep, using the bed only for sleep and intimacy, and keeping a regular wake time are key parts.

Answer

C · If still awake after about 20 minutes, get up, do something calm and return when sleepy
24.Mental health nursing

Answer: C · Offer non-judgemental information and explore how drinking affects his life

Why this is the answer

In precontemplation, the aim is to raise awareness without confrontation, for example by giving personalised feedback and exploring the pros and cons. Action-focused plans fit later stages.

Answer

C · Offer non-judgemental information and explore how drinking affects his life
25.Nursing math & unit conversions

Answer: x = 39 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

39.374 → 9

Only the next digit decides

39.374 → 3
3 is 4 or less, so 9 stays.
The digits after it (74) are ignored: round once, never step by step.

Round

x = 39 gtt/min

Answer

x = 39 gtt/min
26.Nursing math & unit conversions

Answer: V = 280 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1 tsp = 1·5 = 5 mL

Whole course

V = 5 mL × 4/day × 14 = 280 mL

Answer

V = 280 mL
27.Dosage calculations

Answer: V = 6.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·33 = 330 mg

Volume

V = 330/50 = 6.6 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 6.6 mL
28.Dosage calculations

Answer: V = 6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

20·12 = 240 mg

Volume

V = (240/40)·1 = 6 mL

Answer

V = 6 mL
29.IV infusion rates

Answer: V = 840 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

35·60/15 = 140 mL/h

Volume

V = 140·6 = 840 mL

Answer

V = 840 mL
30.IV infusion rates

Answer: t = 3.6 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

28·60/20 = 84 mL/h

Time left

t = 300/84 = 3.571 ≈ 3.6 h

Answer

t = 3.6 h
31.Pediatric & critical-care dosing

Answer: V = 1.6 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·97 = 7 760 units

Volume

V = 7760/5000 = 1.552 ≈ 1.6 mL

Answer

V = 1.6 mL
32.Pediatric & critical-care dosing

Answer: R = 19.9 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

10·53 = 530 mcg/min
530·60 = 31800 mcg/h

Pump rate

R = 31800/1600 = 19.88 ≈ 19.9 mL/h

Answer

R = 19.9 mL/h
33.IV fluids & fluid balance

Answer: U = 1.2 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

425 + 375 + 175 + 150 = 1125 mL

Per kilogram per hour

U = 1125/(78·12) = 1.202 ≈ 1.2 mL/kg/h

Answer

U = 1.2 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 18.2 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·3 = 240 mL
1000 − 240 = 760 mL left

Second part

760/50 = 15.2 h

Total time

t = 3 + 15.2 = 18.2 h

Answer

t = 18.2 h

That is about 18 h 12 min, so the bag runs out at about 02:12.

35.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 99% → 0
on air → 0
SBP 142 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 38.8 °C → 1

Add

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 1 = 4

Answer

NEWS2 = 4
36.Clinical assessment scores

Answer: mild risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: rarely moist → 4
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: adequate → 3
friction and shear: potential problem → 2

Add

Braden total = 1 + 4 + 3 + 4 + 3 + 2 = 17

Risk level

17 → mild risk

Answer

mild risk
37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.22: acidaemia (below 7.35)
PaCO₂ 61 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: AGc = 19.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 143 − (109 + 15) = 19

Correction for albumin

19 + 0.25·(40 − 38) = 19.5 mmol/L

Answer

AGc = 19.5 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: QTc = 0.432 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 23 × 0.04 = 0.92 s

Fridericia’s formula

QTc = 0.42/∛0.92 = 0.42/0.9726 = 0.432 s

Answer

QTc = 0.432 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (432 ms)

40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions